Alert archive / Florida / Special Weather Statements in 2023
Special Weather Statement, NWS Tallahassee, FL
NWS Tallahassee, FL issued this special weather statement at May 18, 2023, 12:21 PM CDT for Gulf County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 12:21 PM CDT (17:21 UTC)
- Expired
- May 18, 2023, 1:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Hail
- 0.25 in
- Wind
- 40
County Gulf County, FL
The radar
The Tallahassee radar (KTLH), 93 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WWUS82 KTAE 181721
SPSTAE
Special Weather Statement
National Weather Service Tallahassee FL
121 PM EDT Thu May 18 2023
FLZ014-015-114-115-181800-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
121 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern Gulf
and northwestern Franklin Counties through 200 PM EDT/100 PM CDT/...
At 121 PM EDT/1221 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Port St. Joe, moving southeast at 15
mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apalachicola, Nine Mile, Bay City, Howard Creek, Willis Landing,
Apalachicola Airport and Tilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2970 8514 2984 8522 2998 8508 2997 8503
2995 8502 2995 8503 2993 8503 2990 8506
2988 8504 2983 8503 2981 8502 2971 8501
TIME...MOT...LOC 1721Z 317DEG 12KT 2984 8515
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
01-GONZALEZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at May 18, 9:22 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 18, 9:22 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1022 AM EDT Thu May 18 2023 ...New UPDATE... .UPDATE... Issued at 1021 AM EDT Thu May 18 2023 The remaining patchy fog has lifted. Showers and thunderstorms are expected again this afternoon. Morning sounding showed long- skinny CAPE indicating heavy rainfall being the main concern with this afternoon's thunderstorms. Because of the currently stable atmosphere, storm initiation is expected around 1 or 2pm EDT, compared to yesterday. Increased the PoPs a little in the SE Big Bend region and marine zones, due to ongoing shower activity. && .NEAR TERM... (Today and tonight) Issued at 158 AM EDT Thu May 18 2023 A backdoor cold front will push through the forecast area this afternoon while a broad trough over the southeast US, with weak embedded impulses, moves overhead. Convection lingered overnight into the morning hours and behind it, this has left a fairly stable airmass in place. This airmass will take time to recover through the afternoon so we'll likely see a later start in storms this afternoon. With northeast flow moving in behind the front, and a developing seabreeze, expect another round of scattered storms today as storms begin to fire off after noon or 1pm ET. Coverage will likely begin across the Panhandle and Big Bend with coverage further inland taking a little bit longer to develop. Additionally, with the second impulse moving overhead tonight, it's possible showers and storms will linger into the evening and overnight hours like we saw early this morning. Instability appears to be a little bit less this afternoon along with weaker lapse rates overhead. This should mean severe weather chances will be lower. A brief strong storm can't be ruled out, but this is fairly typical for a normal summertime afternoon across the tri-state region. && .SHORT TERM... (Friday through Saturday night) Issued at 158 AM EDT Thu May 18 2023 A bit of mid level ridging is forecast to build over the area on Friday as a weak front stalls near or just south of the area. These features will likely lower rain chances for Friday with only isolated to scattered storms expected. For Saturday the pattern changes again with a trough over the eastern CONUS pushing another front into the Southeast US. Increasing moisture is forecast across the region, with scattered showers and thunderstorms expected Saturday afternoon and evening. A few storms could produce gusty winds and locally heavy rainfall. High temperatures are forecast in the mid 80s to near 90 each afternoon. Low temperatures are forecast in the mid to upper 60s. && .LONG TERM... (Sunday through Wednesday) Issued at 158 AM EDT Thu May 18 2023 The aforementioned front is forecast to stall out over the area Saturday night into Sunday. An area of surface low pressure is forecast to develop along the front late Sunday into Monday before it finally begins to slide eastward. Another backdoor front is forecast to push into the region from the northeast near mid-week, but confidence on the details are tough to nail down this far out. In general, scattered storms will still be possible each afternoon through the long term period, with the greatest chances generally across the eastern half of the area. High temperatures will start out in the mid 80s to near 90 Sunday before lowering to the low to mid 80s for the rest of the period. Lows are forecast to start out in the mid to upper 60s Sunday night before cooling to the upper 50s to mid 60s around midweek. && .AVIATION... (12Z TAFS) Issued at 640 AM EDT Thu May 18 2023 A backdoor front will move through the area this afternoon. After a overcast start to the TAF period this morning, with IFR/LIFR restrictions across area terminals in AL/GA. Locations behind the front across southwest GA like VLD/ABY will be slow to lift this morning with IFR/MVFR conditions still possible after sunrise and from 14z to 18z. ECP/DHN/TLH will be quicker to improve and likely reach VFR this morning. Another round of scattered showers storms is expected with brief periods of MVFR/IFR restrictions possible after 18z in the stronger storms. && .MARINE... Issued at 158 AM EDT Thu May 18 2023 Showers and thunderstorms will be possible for varying portions of the waters through the weekend. Otherwise, outside of thunderstorms look for generally light winds near 10 knots or less and seas near 1 to 2 feet. && .FIRE WEATHER... Issued at 158 AM EDT Thu May 18 2023 With the wet conditions as of late, and another day if scattered showers/storms fire weather concerns will be low today. Only small concerns are that dispersions will be on the lower side and there will be gusty/erratic winds near any thunderstorms. Rain chances lower some for Friday and the upcoming weekend as conditions dry out slightly. && .HYDROLOGY... Issued at 332 PM EDT Wed May 17 2023 Scattered to widespread showers and thunderstorms are expected today, which once again could favor early afternoon storm development with flash flooding being a concern with cell mergers. Of course, areas recently impacted by heavy rainfall (Fla Panhandle/Big Bend and SW GA) are most at risk for any flooding today. By Friday the pattern shifts enough to where flash flood concerns are not expected. No riverine impacts are anticipated from this rainfall, given the localized nature of the higher amounts. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 85 67 87 69 / 70 30 30 0 Panama City 84 69 85 71 / 40 20 20 0 Dothan 83 67 83 67 / 70 50 30 10 Albany 81 66 83 65 / 80 50 20 0 Valdosta 84 66 85 67 / 70 50 30 10 Cross City 87 67 88 68 / 40 20 30 10 Apalachicola 81 71 82 71 / 40 10 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Dobbs SHORT TERM...Merrifield LONG TERM....Merrifield AVIATION...Dobbs MARINE...Merrifield FIRE WEATHER...Dobbs HYDROLOGY...Godsey
In the hours before
Special weather statement, May 18, 10:04 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1104 AM EDT Thu May 18 2023
FLZ029-034-181530-
Inland Dixie FL-Lafayette FL-
1104 AM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern
Lafayette and northeastern Dixie Counties through 1130 AM EDT...
At 1104 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bell, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hatch Bend, Fletcher, Guaranto Springs and Fletcher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
2975 8294 2973 8295 2972 8294 2972 8296
2970 8294 2970 8296 2966 8295 2964 8300
2978 8311 2986 8304 2989 8291 2990 8290
2988 8288
TIME...MOT...LOC 1504Z 229DEG 16KT 2977 8298
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
02-MONTGOMERYSpecial weather statement, May 18, 11:12 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1212 PM EDT Thu May 18 2023
FLZ034-181645-
Inland Dixie FL-
1212 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of northeastern Dixie
County through 1245 PM EDT...
At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross City, moving east at 15 mph.
HAZARD...Winds in up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cross City, Eugene, Shamrock, Cross City Airport, Old Town and
Fanning Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2956 8295 2954 8298 2952 8297 2955 8323
2972 8319 2970 8294 2970 8296 2964 8296
2963 8297 2961 8297 2958 8295 2959 8294
TIME...MOT...LOC 1611Z 255DEG 12KT 2960 8307
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
01-GONZALEZSpecial weather statement, May 18, 12:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
112 PM EDT Thu May 18 2023
FLZ014-015-115-181800-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
112 PM EDT Thu May 18 2023
...Strong thunderstorms will impact portions of southeastern Gulf and
Franklin Counties through 200 PM EDT/100 PM CDT/...
At 112 PM EDT/1212 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Carrabelle to 6 miles west of Apalachicola. These storms were nearly
stationary.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carrabelle, St George Island, Eastpoint, Apalachicola, Franklin, Nine
Mile, Carrabelle Beach, Buck Siding, Royal Bluff, High Bluff, Yent
Place, St George Island St Pk, Tilton, Beverly, Green Point, Bay
City, Apalachicola Airport, Creels, Hays Place and Fort Gadsden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2974 8517 2978 8511 2977 8508 2979 8506
2978 8504 2981 8502 2990 8506 2995 8502
2997 8503 2998 8492 2993 8469 2980 8454
2956 8504
TIME...MOT...LOC 1712Z 035DEG 3KT 2989 8477 2974 8511
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
01-GONZALEZSpecial weather statement, May 18, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
121 PM EDT Thu May 18 2023
FLZ014-015-114-115-181800-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
121 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern Gulf
and northwestern Franklin Counties through 200 PM EDT/100 PM CDT/...
At 121 PM EDT/1221 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Port St. Joe, moving southeast at 15
mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apalachicola, Nine Mile, Bay City, Howard Creek, Willis Landing,
Apalachicola Airport and Tilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2970 8514 2984 8522 2998 8508 2997 8503
2995 8502 2995 8503 2993 8503 2990 8506
2988 8504 2983 8503 2981 8502 2971 8501
TIME...MOT...LOC 1721Z 317DEG 12KT 2984 8515
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
01-GONZALEZThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:09 PM CDT | Special Weather Statement | TAE | Gadsden, Leon | 51 min |
| May 18, 7:29 AM CDT | Dense Fog Advisory | TAE | Madison | 91 min |
| May 18, 9:02 AM CDT | Special Marine Warning | TAE | 58 min | |
| May 18, 10:04 AM CDT | Special Weather Statement | TAE | Gilchrist | 26 min |
| May 18, 10:08 AM CDT | Special Marine Warning | TAE | 19 min | |
| May 18, 11:12 AM CDT | Special Weather Statement | TAE | Dixie | 33 min |
| May 18, 12:12 PM CDT | Special Weather Statement | TAE | Franklin | 48 min |
| May 18, 12:25 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf | 50 min |
| May 18, 1:01 PM CDT | Special Weather Statement | TAE | Liberty | 29 min |
| May 18, 1:47 PM CDT | Special Weather Statement | TAE | Liberty | 43 min |
| May 18, 1:55 PM CDT | Special Weather Statement | TAE | Liberty | 35 min |
| May 18, 1:58 PM CDT | Special Weather Statement | TAE | Walton | 32 min |
| May 18, 2:13 PM CDT | Special Weather Statement | TAE | Leon | 32 min |
| May 18, 2:15 PM CDT | Special Weather Statement | TAE | Calhoun | 45 min |
| May 18, 2:40 PM CDT | Special Weather Statement | TAE | Gadsden | 50 min |
| May 18, 2:45 PM CDT | Special Weather Statement | TAE | Holmes | 45 min |
| May 18, 2:48 PM CDT | Special Weather Statement | TAE | Gadsden | 42 min |
| May 18, 2:56 PM CDT | Areal Flood Advisory | TAE | Leon | 2 hr |
| May 18, 3:06 PM CDT | Special Weather Statement | TAE | Jefferson | 24 min |
| May 18, 3:13 PM CDT | Special Weather Statement | TAE | Calhoun | 47 min |
| May 18, 3:31 PM CDT | Special Weather Statement | TAE | Madison | 29 min |
| May 18, 3:51 PM CDT | Areal Flood Advisory | TAE | Bay, Calhoun | 114 min |
| May 17, 8:36 PM CDT | Special Weather Statement | TAE | Decatur, Miller, Seminole | 39 min |
| May 18, 5:35 PM CDT | Special Weather Statement | TAE | Grady | 40 min |
| May 18, 5:50 PM CDT | Areal Flood Advisory | TAE | Grady | 115 min |
| May 18, 6:17 PM CDT | Special Weather Statement | TAE | Brooks | 43 min |
| May 18, 6:45 PM CDT | Areal Flood Advisory | TAE | Brooks | 2 hr |
| May 18, 6:53 PM CDT | Special Weather Statement | TAE | Colquitt | 52 min |
| May 17, 7:03 PM CDT | Areal Flood Advisory | TAE | Dale | 117 min |
| May 18, 6:14 PM CDT | Special Weather Statement | TAE | Dale | 46 min |
| May 18, 6:21 PM CDT | Severe Thunderstorm Warning | TAE | Dale | 39 min |
Nearby
Special Weather Statements in Florida, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.